Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 11, 2021Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 1:15 PM CDT for Jefferson County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 1:15 PM CDT (18:15 UTC)
Expired
Aug 11, 2021, 1:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Hail
0.50 in
Wind
40

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS84 KBMX 111815
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Wed Aug 11 2021
 
ALZ015-024-111845-
Walker AL-Jefferson AL-
115 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Walker
and central Jefferson Counties through 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jefferson, or 8 miles south of Dora, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Northwestern Birmingham, Fultondale, Sumiton, Dora, Pleasant Grove,
Tarrant, Adamsville, Graysville, Sylvan Springs, Brookside, Mulga,
Maytown, West Jefferson, Cardiff, Gorgas Steam Plant, Edgewater,
Gorgas, Forestdale, McDonald Chapel and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3383 8703 3357 8678 3343 8710 3357 8732
      3359 8732 3359 8733
TIME...MOT...LOC 1815Z 220DEG 9KT 3361 8705 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

61

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 7:05 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 7:05 AM CDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
705 AM CDT Wed Aug 11 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 345 AM CDT Wed Aug 11 2021/
Today through Thursday.

A pattern typical for August continues across the region with a lack
of notable synoptic-scale features. Shower and thunderstorm
development today should be driven by subtle disturbances generated
by yesterday's convection. Models are depicting a weak disturbance
at 500 mb and a zone of slightly enhanced moisture content from
southwest to northeast across the middle of the forecast area. This
is where the highest coverage of storms is expected with 40-50 POPs.
Activity will diminish through this evening.

With a stagnant pattern in place, the POP forecast for Thursday
appears very similar to today. Slightly lower temperatures and
dewpoints on Thursday may result in heat indices remaining just
below 105 degrees. Therefore, the Heat Advisory in effect for today
will not be extended into Thursday at this time.

87/Grantham

.LONG TERM...
/Updated at 345 AM CDT Wed Aug 11 2021/
Friday through Tuesday.

Persistence remains in the forecast through this weekend as
Central Alabama is situated in a mundane, summer pattern typical
for this time of year. Abundance of heat and humidity will
continue, which not only suggests elevated heat indices at times,
but necessary moisture/instability for diurnal convection. The
flattened sub-tropical ridge will remain across the Southeast
through this time, though more prominent ridging is forecast
across the West Friday. Guidance also progs an upper-level low
meandering to our southeast on Fri/Sat. This might have some
effect on rain chances, but I've kept PoPs in the 30-50% range
each day through Sunday due to expected instability and PWs in the
1.8-2.1" range.

The NHC is forecasting Tropical Storm Fred to make an approach
toward the northeastern Gulf Coast late Sunday and early Monday.
The latest forecast track brings it northward across eastern
Alabama and western Georgia on Mon/Tue as it follows a weakness in
the sub-tropical ridge. As a result, I've shown a decrease in
temperatures for these days as well as an increase in PoPs. This
is a very generalized forecast for now - specifics remain too
uncertain at this time. The good news is the tropical cyclone will
be in a weakening state as it moves inland. It's also forecast to
be to our east. If we remain on the western side of the
circulation, as is currently expected, impacts should remain very
limited. For now there is no need for particulars in the HWO.
We're still several days out and there's a typical amount of
uncertainty in the track/intensity of Fred. The forecast and
expected impacts from Fred will become more clear over the coming
days.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Generally VFR conditions are present this AM across C AL. We have
a similar weather pattern today as yesterday with scattered
diurnal summertime convection expected once again this afternoon.
The best and earliest chances will be across the SE 1/2 of the
state. With the current flow regime, some patchy late night MVFR
fog is possible once again tonight at times.

Note: AMD NOT SKED is appended to ANB TAF due to comms issues.

08

&&

.FIRE WEATHER...

Southerly to southwesterly surface and transport winds continue at
5-8 mph through through tomorrow. Winds generally become light and
variable after peak heating with patchy fog overnight. Otherwise,
diurnal rain chances also continue each afternoon due to the
abundance of heat and humidity. Minimum RH values should remain
above 50% for the next several days. A Heat Advisory remains in
effect.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  72  92  71  92 /  40  10  50  20  40
Anniston    92  74  92  72  92 /  40  10  50  20  40
Birmingham  93  74  93  73  93 /  40  10  40  20  40
Tuscaloosa  93  74  92  74  94 /  40  10  40  20  40
Calera      91  74  90  73  91 /  40  20  40  20  40
Auburn      90  73  90  72  91 /  40  30  50  20  40
Montgomery  93  74  93  73  95 /  50  30  50  20  40
Troy        93  73  93  73  94 /  40  30  50  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chilton...Clay...Coosa...Dallas...Elmore...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...Macon...
Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Aug 11, 3:58 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
358 AM CDT Wed Aug 11 2021

ALZ011>015-017>050-121200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
358 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices are expected to reach 105 degrees across most of the
forecast area this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will continue through Friday with heat
indices approaching 105 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 11, 12:40 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1240 PM CDT Wed Aug 11 2021

ALZ024-025-111815-
Jefferson AL-Shelby AL-
1240 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of western Shelby and
southern Jefferson Counties through 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoover, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Homewood, Pelham, Mountain Brook, Helena, Hueytown, Fairfield,
Chelsea, Midfield, Brighton, Indian Springs Village, Lipscomb, North
Johns, Five Points South, Oak Mountain State Park and Maylene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 8660 3309 8695 3311 8697 3316 8697
      3317 8702 3318 8703 3319 8702 3325 8703
      3325 8706 3328 8707 3328 8709 3329 8709
      3329 8712 3338 8720 3352 8675
TIME...MOT...LOC 1740Z 196DEG 15KT 3338 8680

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 12:53 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1253 PM CDT Wed Aug 11 2021

ALZ025-026-111830-
Shelby AL-St. Clair AL-
1253 PM CDT Wed Aug 11 2021

...Several strong thunderstorms will impact portions of northeastern
Shelby and St. Clair Counties through 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vincent, or 10 miles northwest of Childersburg, moving north at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Vincent, Ragland, Harpersville,
Westover, Steele, Bald Rock, Vandiver, Branchville, Logan Martin Lake
and Coosa Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 8614 3385 8606 3367 8616 3369 8620
      3365 8617 3349 8626 3351 8626 3339 8638
      3336 8634 3332 8637 3333 8657 3350 8658
      3355 8652 3356 8655 3372 8653 3380 8658
      3382 8643 3399 8628 3399 8620
TIME...MOT...LOC 1753Z 196DEG 15KT 3342 8643

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 1:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Wed Aug 11 2021

ALZ015-024-111845-
Walker AL-Jefferson AL-
115 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Walker
and central Jefferson Counties through 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jefferson, or 8 miles south of Dora, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Birmingham, Fultondale, Sumiton, Dora, Pleasant Grove,
Tarrant, Adamsville, Graysville, Sylvan Springs, Brookside, Mulga,
Maytown, West Jefferson, Cardiff, Gorgas Steam Plant, Edgewater,
Gorgas, Forestdale, McDonald Chapel and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3383 8703 3357 8678 3343 8710 3357 8732
      3359 8732 3359 8733
TIME...MOT...LOC 1815Z 220DEG 9KT 3361 8705

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:17 PM CDTSpecial Weather StatementBMXCoosa28 min
Aug 10, 8:44 PM CDTSpecial Weather StatementBMXCoosa31 min
Aug 11, 12:10 PM CDTAreal Flood AdvisoryBMXJefferson110 min
Aug 11, 12:40 PM CDTSpecial Weather StatementBMXShelby35 min
Aug 11, 12:53 PM CDTSpecial Weather StatementBMXSt. Clair37 min
Aug 11, 1:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Aug 11, 1:23 PM CDTSpecial Weather StatementBMXShelby37 min
Aug 11, 1:28 PM CDTSpecial Weather StatementBMXSt. Clair32 min
Aug 11, 1:46 PM CDTSpecial Weather StatementBMXJefferson29 min
Aug 11, 1:49 PM CDTSpecial Weather StatementBMXBibb, Shelby26 min
Aug 11, 2:05 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker25 min
Aug 11, 2:27 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Aug 11, 2:34 PM CDTSpecial Weather StatementBMXCalhoun26 min
Aug 11, 2:44 PM CDTSpecial Weather StatementBMXTallapoosa31 min
Aug 11, 2:58 PM CDTSpecial Weather StatementBMXCalhoun32 min
Aug 11, 3:02 PM CDTSpecial Weather StatementBMXFayette43 min
Aug 11, 3:22 PM CDTAreal Flood AdvisoryBMXCalhoun105 min
Aug 11, 3:28 PM CDTSpecial Weather StatementBMXCherokee32 min
Aug 11, 3:41 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Pickens, Winston49 min
Aug 11, 3:52 PM CDTSpecial Weather StatementBMXDeKalb23 min
Aug 11, 4:38 PM CDTSpecial Weather StatementBMXGreene37 min
Aug 11, 5:19 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Aug 11, 6:18 PM CDTSpecial Weather StatementBMXPike27 min
Aug 11, 6:25 PM CDTSevere Thunderstorm WarningBMXPike20 min
Aug 11, 6:30 PM CDTSevere Thunderstorm WarningBMXMontgomery30 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.